Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 18, NWS Wilmington, NC

April 1, 2001Bladen County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Apr 1, 2001, 4:48 PM EDT for Bladen County, North Carolina. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 1, 2001, 4:48 PM EDT (20:48 UTC)
Expired
Apr 1, 2001, 5:30 PM EDT
In force
42 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Bladen County, NC

What was reported inside it

TimeReportWhereRemark
Apr 1, 5:00 PM EDTHail 0.75Clarkton, NCDime size hail reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 1, 11:15 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2001-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2001-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

924 
WUUS52 KILM 012048
SVRILM
NCC017-012130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
448 PM EDT SUN APR 1 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 530 PM EDT

* AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
  BLADENBORO...OR ABOUT 12 MILES SOUTHWEST OF ELIZABETHTOWN...MOVING
  EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CLARKTON AT 455 PM EDT
   ELIZABETHTOWN AT 500 PM EDT
   WHITE LAKE AT 505 PM EDT
   KELLY AT 520 PM EDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT SUNDAY
EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.

.END

$$

TRA

LAT...LON 3461 7885 3450 7884 3439 7829 3466 7835

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 11:18 AM EDT, 5 hours 30 minutes earlier.

Area forecast discussion, Apr 1, 11:18 AM EDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON, NC
1018 AM EST SUN APR 1 2001

14Z SFC ANALYSIS SHOWS COLD FRONT ENTERING THE NC/SC FOOTHILLS WITH
AN ASSOC NARROW LINE OF CONVECTION. ALSO INTERESTING TO NOTE THE
BACKDOOR FEATURE WHICH DROPPED DOWN THE NC COAST OVERNIGHT AND HAS
HUNG UP ACROSS SOUTHERN NEW HANOVER COUNTY WEST TO DILLON COUNTY SC.
NEW HANOVER COUNTY MESONET HAS TEMPS IN THE LWR-MID 50S N OF THE
FRONT...WITH 59 AT SOUTHPORT (EXTRM S PART OF COUNTY.) VSBY SAT
SHOWS FRONT BEGINNING TO WASH OUT AND RETREAT N...SO SKY CVR/TEMPS
SHOULD WORK OUT FINE IN THE ZFP.

NOT PLANNING AN UPDATE ATTM. 40/50 POPS N AND 30 POPS S STILL LOOK
GOOD. 06Z MESOETA SHOWS BEST SFC CONV AND 700 MB UVV STILL REMAIN N
OF MY AREA TDY...AS SYSTEM QUICKLY SHIFTS E. TAIL END OF SQUALL LINE
FORMING IN THE FOOTHILLS WL PROBABLY CLIP MY NORTHERN COUNTIES...
ALONG AND N OF A LINE FROM DILLON TO NEW HANOVER. WL RE-EVALUATE
WHEN 12Z MODEL DATA BECOMES AVAILABLE.

CWF: CURRENT CWF LOOKS FINE. W WINDS THIS MORN SHOULD BECM SW JUST
BEFORE FROPA BEFORE GOING BACK TO W.

FCSTID = 9
ILM   68  41  63  43 /  50  20   0  10
LBT   66  40  61  42 /  50  10   0  10
FLO   68  40  64  45 /  30  10   0  10
MYR   69  41  63  44 /  30  10   0  10

.ILM...
NC...SMALL CRAFT ADVISORY SURF CITY TO LITTLE RIVER INLET.
SC...SMALL CRAFT ADVISORY LITTLE RIVER INLET TO S SANTEE RIVER.

TRA

In the hours before

Local storm report, Apr 1, 3:05 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
305 PM EDT SUN APR 1 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0247 PM    BLADENBORO                NC   WIND DAMAGE
04/01/01   BLADEN                         POWER LINES BLOWN DOWN.
                                          REPORTED BY SPOTTERS

0245 PM    NAKINA                    NC   .75 INCH HAIL
04/01/01   COLUMBUS                       REPORTED BY
                                          SPOTTERS

0215 PM    DUBLIN                    NC   WIND DAMAGE
04/01/01   BLADEN                         SIGNIFICANT STRUCTURAL
                                          DAMAGE TO ROOFS AND
                                          OUTBUILDINGS. LARGE TREES
                                          AND POWER LINES DOWNED BY
                                          WINDS. REPORTED BY COUNTY
                                          OFFICIALS.

0150 PM    2 S SCRANTON              SC   WIND DAMAGE
04/01/01   FLORENCE                       2 TREES DOWN. REPORTED BY
                                          COUNTY OFFICIALS.

0150 PM    SCRANTON                  SC   WIND DAMAGE
04/01/01   FLORENCE                       PORCH BLOWN OFF A MOBILE
                                          HOME BY THUNDERSTORM WINDS.
                                          REPORTED BY COUNTY
                                          OFFICIALS.

TRA
Local storm report, Apr 1, 3:07 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
307 PM EDT SUN APR 1 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0304 PM    BURGAW                    NC   WIND DAMAGE
04/01/01   PENDER                         GENERAL PUBLIC REPORTS
                                          SHED BLOWN INTO HORSE
                                          BRANCH ROAD.

DL
Local storm report, Apr 1, 3:10 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
310 PM EDT SUN APR 1 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
(
0308 PM    WATHA                     NC   59 MPH TSTM WIND GUST
04/01/01   PENDER                         SPOTTER REPORTED MEASURED
                                          WIND GUSTS.

DL
Local storm report, Apr 1, 3:17 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
317 PM EDT SUN APR 1 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    BURGAW                    NC   WIND DAMAGE
04/01/01   PENDER                         SKYWARN REPORTED TREE DOWN
                                          ON HWY 40 AT MILE MARKER
                                          400.

aDL
Local storm report, Apr 1, 3:40 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
340 PM EDT SUN APR 1 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0332 PM    20 N GEORGETOWN           SC   WIND DAMAGE
04/01/01   GEORGETOWN                     GENERAL PUBLIC REPORTED
                                          TREES DOWN

DL
Local storm report, Apr 1, 3:47 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
347 PM EDT SUN APR 1 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    DUBLIN                    NC   WIND DAMAGE
04/01/01   BLADEN                         UPDATED REPORT...
                                          5 HOMES WITH ROOF
                                          DAMAGE. 5 TOBACCO BARNS
                                          DESTROYED. 2 COMMERCIAL
                                          GREENHOUSES DESTROYED.
                                          POWER OUT IN THE COMMUNITY.                                          THE COMMUNITY. REPORT
                                          RELAYED THROUGH STATE EOC.

TRA

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 12:47 PM EDTSevere Thunderstorm WarningILMBrunswick, Columbus73 min
Apr 1, 1:15 PM EDTSevere Thunderstorm WarningILMRobeson75 min
Apr 1, 1:17 PM EDTSevere Thunderstorm WarningILMNew Hanover, Pender58 min
Apr 1, 1:17 PM EDTSevere Thunderstorm WarningILMBladen58 min
Apr 1, 1:58 PM EDTSevere Thunderstorm WarningILMBladen, Brunswick, Columbus77 min
Apr 1, 2:10 PM EDTSevere Thunderstorm WarningILMNew Hanover, Pender95 min
Apr 1, 2:26 PM EDTSevere Thunderstorm WarningILMRobeson34 min
Apr 1, 3:10 PM EDTSevere Thunderstorm WarningILMBrunswick50 min
Apr 1, 3:44 PM EDTSevere Thunderstorm WarningILMColumbus, Robeson76 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.